Article Text

Download PDFPDF
Fentanyl transdermal patches induced chemical leucoderma
  1. Sanhapan Wattanapisit1,
  2. Apichai Wattanapisit2,3,
  3. Pornnapat Laksanapiya1 and
  4. Paisit Petmali1
  1. 1Palliative Care Unit, Thasala Hospital, Nakhon Si Thammarat, Thailand
  2. 2Department of Clinical Medicine, School of Medicine, Walailak University, Nakhon Si Thammarat, Thailand
  3. 3Family Medicine Clinic, Walailak University Hospital, Nakhon Si Thammarat, Thailand
  1. Correspondence to Dr Apichai Wattanapisit, Department of Clinical Medicine, School of Medicine, Walailak University, Nakhon Si Thammarat 80160, Thailand; apichai.wa{at}wu.ac.th

Abstract

Chemical leucoderma is defined as hypopigmentation or vitiligo-like hypomelanosis caused by repeated chemical exposure, and the diagnosis can be made clinically. Chemical leucoderma induced by fentanyl transdermal patches is rare. This case report involves a 53-year-old man with chronic back pain caused by herniated nucleus pulposus at the L4–L5 level. The patient had used fentanyl transdermal patches for about 2 years. Depigmented lesions were observed in the areas where fentanyl transdermal patches had been applied. Chemical leucoderma was the most likely diagnosis. There remains a debate regarding whether there is a fentanyl dose–response relationship and whether the duration of exposure is relevant. Spontaneous repigmentation may occur after discontinuing the chemical exposure, and follow-ups are recommended to monitor whether spontaneous repigmentation occurs. Additionally, several treatment options have been proposed as specific treatments for chemical leucoderma, including psoralens, corticosteroids, calcineurin inhibitors, immunosuppressive agents and phototherapy.

  • pain

Statistics from Altmetric.com

Footnotes

  • Contributors All authors were physicians who look after the patient. SW collected the patient’s information from the electronic medical record. SW and AW drafted the manuscript. All authors read and approve the final version of the manuscript.

  • Funding This work was partially supported by Walailak University under the new strategic research (P2P) project (phase 2), Walailak University, Thailand.

  • Disclaimer The funding body had no role in study design, data collection and analysis, decision to publish, or preparation of the manuscript.

  • Competing interests None declared.

  • Patient consent for publication Obtained.

  • Ethics approval The proposal for the case report was approved by the Human Research Ethics Committee of Walailak University (WUEC-20-238-01).

  • Provenance and peer review Not commissioned; internally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.